Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jan 16, 2023, 2:39 PM CST for Jones County, Linn County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 16, 2023, 2:39 PM CST (20:39 UTC)
- Expired
- Jan 16, 2023, 3:15 PM CST
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 2:50 PM CST | TORNADO | 3 Nnw Ely, IA | BRIEF TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WFUS53 KDVN 162039
TORDVN
IAC105-113-162115-
/O.NEW.KDVN.TO.W.0003.230116T2039Z-230116T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
239 PM CST Mon Jan 16 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southwestern Jones County in east central Iowa...
Southeastern Linn County in east central Iowa...
* Until 315 PM CST.
* At 239 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cedar Rapids Municipal Airport, or near Cedar
Rapids, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Palisades-Kepler State Park around 250 PM CST.
Bertram and Squaw Creek Park around 255 PM CST.
Other locations in the path of this tornadic thunderstorm include
Marion, Mount Vernon, Marion Airport, Springville, Paralta, Martelle
and Whittier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
This storm has a history of producing tornadoes. For your safety,
seek shelter now!
&&
LAT...LON 4214 9152 4197 9130 4186 9160 4186 9168
4192 9174
TIME...MOT...LOC 2039Z 229DEG 32KT 4190 9168
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Gunkel2 follow-up statements
877
WWUS53 KDVN 162049
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
249 PM CST Mon Jan 16 2023
IAC105-113-162115-
/O.CON.KDVN.TO.W.0003.000000T0000Z-230116T2115Z/
Jones IA-Linn IA-
249 PM CST Mon Jan 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES...
At 249 PM CST, a severe thunderstorm capable of producing a tornado
was located near Ely, or near Cedar Rapids, moving northeast at 30
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Palisades-Kepler State Park around 255 PM CST.
Other locations in the path of this tornadic thunderstorm include
Bertram, Squaw Creek Park, Marion, Marion Airport, Mount Vernon,
Paralta, Springville, Whittier and Martelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
This storm has a history of producing tornadoes. Seek shelter now!
&&
LAT...LON 4186 9162 4193 9169 4211 9148 4197 9130
4186 9160
TIME...MOT...LOC 2049Z 236DEG 25KT 4192 9160
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Gunkel249
WWUS53 KDVN 162101
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
301 PM CST Mon Jan 16 2023
IAC105-113-162115-
/O.CON.KDVN.TO.W.0003.000000T0000Z-230116T2115Z/
Jones IA-Linn IA-
301 PM CST Mon Jan 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES...
At 301 PM CST, a severe thunderstorm capable of producing a tornado
was located near Paralta, or 9 miles east of Cedar Rapids, moving
northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Paralta around 305 PM CST.
Other locations in the path of this tornadic thunderstorm include
Springville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
This storm has a history of producing tornadoes. Seek shelter now!
&&
LAT...LON 4199 9158 4208 9145 4197 9130 4189 9152
TIME...MOT...LOC 2101Z 229DEG 32KT 4199 9149
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GunkelWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jan 16, 11:33 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 16, 11:33 AM CST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1133 AM CST Mon Jan 16 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 210 AM CST Mon Jan 16 2023 At 2 AM, a surface low sits in north central Kansas with a warm front extending northeastward to near KOMA to KDSM then turning southeastward to KOKV to KOTM to KMQB then southeastward into the Tennessee Valley. Scattered showers are lifting northeastward across southern Iowa and northern Illinois. The atmosphere is continues to be slow to saturate with better saturation expected by 12 UTC. Temperatures ranged from 38 degrees at Sterling Rock Falls and Independence to 45 degrees at Burlington, Fort Madison, Mount Pleasant, and Moline. Dewpoints are in the 30s across the area. && .SHORT TERM...(Today and tonight) Issued at 210 AM CST Mon Jan 16 2023 Key Messages: 1. Much above normal temperatures today with near record warm highs and near record warm lows possible at several sites. 2. Instability is limited today but thunderstorms remain a possible this afternoon. Discussion: Models differences remain the same from yesterday with the HRRR being more moist than other models and the NAM being cooler overall. The main forecast concerns were related to thunderstorm chances today. A nearly vertically stacked upper level and surface low will lift northeastward from central Kansas this morning across northwest Iowa this afternoon and then into Wisconsin by 12 UTC Tuesday. As this storm system lifts northeastward today the cold front will accelerate eastward and merge with the warm front form an occluded front that will move eastward across the area this afternoon and exit into eastern Illinois by 00 UTC Tuesday. Models continue to depict the best lift and deepest saturation through 18 UTC before an impinging dry slot moves into the area. Rainfall amounts will range from 1 to 2 tenths south of Interstate 80 to up to 4 tenths of an inch along the Highway 20 corridor. Models continue to show a swath of 200 to 400 J/KG of CAPE moving across the area along and south of Highway 30 this afternoon as the occluded front moves across the area. Strong deep layer shear of 40 to 50 knots will be in place with a strong low level jet across the area. Model soundings due show a more elevated CAPE during this period but continue to show strongly counter clockwise curved hodographs however most models show the 0 to 3 km CAPE in the morning with the initial band of precipitation and not during the afternoon eliminating the tornado potential. Given the elevated nature of the CAPE, small hail is possible. If skies due clear across far southern Iowa, far northeast Missouri, and adjacent areas of Illinois there may be an increase in the overall severe threat but this will also depend how far north the 50 degree dewpoints surge today. If this does occur then there is an isolated severe storms possible that may produce hail, damaging winds or an isolated tornado. The possibility of this remains very low given the current model forecast. Have cooled temperatures slightly mainly north of a Fairfield to Galesburg line. High temperatures today are forecast to range from the upper 40s along the Highway 20 corridor to the upper 50s south of a Fairfield to Galesburg line. Several sites are within 3 to 5 degrees of record high temperatures for today. Please see the climate section below for more details. .LONG TERM...(Tuesday through Sunday) Issued at 210 AM CST Mon Jan 16 2023 Key Messages... 1) Confidence continues to increase on accumulating snow potential over the northern portions of our region for Wednesday night into Thursday 2) Temperatures will gradually cool, becoming more seasonal by the end of the week, with some chilly nights ahead for late week The long-term forecast period starts off with diminishing chances of rain across our far northeast Tuesday morning, thanks to lingering cyclonic flow/cold advection near a vertically-stacked upper-level low that will gradually trek off to the northeast. Dry conditions will then prevail the remainder of Tuesday through at least Wednesday morning as high pressure briefly settles across the region. This is short-lived, however, as our well-advertised mid- week system moves in for late Wednesday into Thursday, bringing chances of accumulating snow. Synoptically, an area of low pressure will develop via lee cyclogensis over the OK/TX panhandles, and translate northeastward towards the region, bringing a deformation zone across our neck of the woods. Confidence has been shaky over the last several shifts due to uncertainty on the exact track of the surface low, but things are continuing to come into better agreement. Both the ECMWF and GFS ensemble member low tracks are coming into agreement, with a track south and east of the region towards the Chicago. A dProg/dt of the ensemble guidance indicates a continued northward shift in the surface low, so accumulating snow is most likely to be confined across our northern areas. However, a southward shift could result in accumulating snow farther south. The NBM v4.1 probabilities of 4 inches continue to gradually increase, between 20 to 40 percent, with 40 to 70 percent chances of 2 inches (both along and north of Highway 30, highest probabilities to the north). One concern I have is that guidance is suggesting a gradient in snow accumulations somewhere in our forecast area, and a small shift in the low track would result in a shift in forecast accumulations, so we will need to keep a close eye on this. The timing of this snowfall will also coincide with both the Wednesday PM/Thursday AM commutes, so travel impacts are likely. Eventually, the precipitation will taper off sometime by late Thursday, but uncertainty remains on exactly when this snow will diminish. Temperatures will start off on Tuesday much cooler compared to what they are expected to be today, with highs in the upper 30s north to the middle 40s south. These temperatures will gradually diminish further as we head into late week, with highs Friday in the upper 20s northwest to the middle 30s southeast. Friday night and Saturday night lows will also fall to the teens to lower 20s. These late week temperatures are actually closer to seasonal averages, so nothing too drastic in terms of temperatures, but definitely cooler than what they have been recently. As far as next weekend's precipitation chances are concerned, there remains considerable uncertainty on the timing and spatial coverage of precipitation for Sunday into Monday, but signals are there for perhaps another round of light precipitation, with perhaps some more snow possible. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1130 AM CST Mon Jan 16 2023 MVFR/IFR with pockets of LIFR conditions will persist through 00z/17 with the possibility of isolated TSRA. The 18z TAFs currently do not have TSRA mentioned due to a 10 percent chance of a TAF site being impacted. After 00z/17 widespread IFR/MVFR conditions are expected as wrap around clouds arrive. && .CLIMATE... Issued at 150 PM CST Sun Jan 15 2023 Record Warm Low Temperatures for January 16... Dubuque...36 in 1980 Moline...42 in 1913 Record High Temperatures for January 16... Burlington...63 in 1990 Cedar Rapids...54 in 1990 Dubuque...54 in 1933 Moline...59 in 1990 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Schultz AVIATION...08 CLIMATE...Cousins
Hazardous weather outlook, Jan 16, 3:30 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 330 AM CST Mon Jan 16 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 330 AM CST Mon Jan 16 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Chances of thunderstorms will increase today across the area. An isolated strong storm can't be ruled out. If any do develop, the main hazards will be damaging winds and an isolated tornado, along with some small hail as a lower threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A wintry storm system will bring a rain and snow mixture to the region Wednesday afternoon through Thursday. Accumulating snow will be possible, with at least a few inches of accumulations, especially for our northern areas. However, uncertainty remains on exact snowfall amounts and precipitation types. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. JTS
In the hours before
Special weather statement, Jan 16, 1:56 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
156 PM CST Mon Jan 16 2023
IAZ051-052-063-064-162030-
Linn IA-Benton IA-Iowa IA-Johnson IA-
156 PM CST Mon Jan 16 2023
...A strong thunderstorm will impact portions of northwestern
Johnson, southeastern Benton, southwestern Linn and eastern Iowa
Counties through 230 PM CST...
At 156 PM CST, Doppler radar was tracking a strong thunderstorm over
Williamsburg, or near Marengo, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Conroy around 200 PM CST.
Marengo around 205 PM CST.
Amana around 215 PM CST.
Other locations in the path of this storm include Norway and Walford.
This includes Interstate 80 in Iowa between mile markers 215 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 9205 4175 9215 4199 9191 4177 9167
TIME...MOT...LOC 1956Z 222DEG 32KT 4170 9205
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelLocal storm report, Jan 16, 2:04 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TORNADO 1 ENE WILLIAMSBURG 41.67N 91.99W
01/16/2023 IOWA IA STORM CHASER
BRIEF TORNADO TOUCHDOWN.
&&
RP KINNEYLocal storm report, Jan 16, 2:13 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TORNADO 2 NNE WILLIAMSBURG 41.70N 91.99W
01/16/2023 IOWA IA TRAINED SPOTTER
TORNADO 2 MILES TO THE SOUTHEAST OF SPOTTERS
LOCATION.
&&
RP KINNEYLocal storm report, Jan 16, 2:18 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 2 S UPPER SOUTH AMANA 41.74N 91.96W
01/16/2023 M0.88 INCH IOWA IA LAW ENFORCEMENT
NICKEL SIZE HAIL.
&&
HAASELocal storm report, Jan 16, 2:26 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL AMANA 41.80N 91.87W
01/16/2023 M0.25 INCH IOWA IA TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND.
&&
HAASELocal storm report, Jan 16, 2:29 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 1 ENE HOMESTEAD 41.77N 91.85W
01/16/2023 M1.00 INCH IOWA IA STORM CHASER
NICKEL TO QUARTER SIZE HAIL COVERING THE
GROUND.
&&
HAASEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 1:56 PM CST | Special Weather Statement | DVN | Iowa | 34 min |
| Jan 16, 2:01 PM CST | Tornado Warning | DVN | Benton, Iowa, Johnson | 29 min |
| Jan 16, 2:20 PM CST | Tornado Warning | DVN | Benton, Iowa, Johnson, Linn | 25 min |
| Jan 16, 3:07 PM CST | Tornado Warning | DVN | Cedar, Jones, Linn | 23 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.